Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 9, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jun 29, 2022, 11:08 AM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2022, 11:08 AM MST (18:08 UTC)
- Expired
- Jun 29, 2022, 2:05 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 92 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 6.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 395 J/kg
- Mixed-layer CIN
- -257 J/kg
- Mixed-layer LCL
- 2444 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
337
WGUS55 KTWC 291808
FFWTWC
AZC019-292115-
/O.NEW.KTWC.FF.W.0009.220629T1808Z-220629T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1108 AM MST Wed Jun 29 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Central Pima County in southeastern Arizona...
* Until 215 PM MST.
* At 1108 AM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 1 inch of rain has
fallen. Additional rainfall amounts up to 1 inch are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
Excessive rainfall over the burn scar could result in debris flow.
The debris flow can consist of rock, mud, vegetation and other loose
materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams.
* Some locations that will experience flash flooding include...
Kitt Peak and Pan Tak.
This includes the following streams and drainages...
San Juan Wash, South Mendoza Wash, Pan Tak Wash, Solano Wash,
Altar Wash, San Vicente Wash, Ali Molina Wash, Sells Wash, Alambre
Wash, Anegan Wash and Mendoza Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry washes is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3201 11169 3204 11157 3197 11153 3192 11151
3189 11157 3192 11168
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JRM2 follow-up statements
880
WGUS75 KTWC 292009
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
109 PM MST Wed Jun 29 2022
AZC019-292115-
/O.CON.KTWC.FF.W.0009.000000T0000Z-220629T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
109 PM MST Wed Jun 29 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM MST THIS
AFTERNOON FOR CENTRAL PIMA COUNTY...
At 109 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to 1 inch of rain has fallen.
Additional rainfall amounts up to 1 inch are possible in the warned
area. Flash flooding is ongoing or expected to begin shortly.
Excessive rainfall over the burn scar could result in debris flow.
The debris flow can consist of rock, mud, vegetation and other loose
materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Kitt Peak and Pan Tak.
This includes the following streams and drainages...
San Juan Wash, South Mendoza Wash, Pan Tak Wash, Solano Wash,
Altar Wash, San Vicente Wash, Ali Molina Wash, Sells Wash, Alambre
Wash, Anegan Wash and Mendoza Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry washes is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3201 11169 3204 11157 3197 11153 3192 11151
3189 11157 3192 11168
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
KRG602
WGUS75 KTWC 292105
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
205 PM MST Wed Jun 29 2022
AZC019-292115-
/O.CAN.KTWC.FF.W.0009.000000T0000Z-220629T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
205 PM MST Wed Jun 29 2022
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL PIMA COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3201 11169 3204 11157 3197 11153 3192 11151
3189 11157 3192 11168
$$
JRMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 10:02 AM MST, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 29, 10:02 AM MST, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 1002 AM MST Wed Jun 29 2022 .SYNOPSIS...Showers and thunderstorms will be present each afternoon and evening this week across southeast Arizona with plenty of moisture in place. High temperatures will remain near to slightly below normal. && .Update...Satellite and radar imagery is already showing showers and T'Storms developing across SE AZ. Looking over the morning CAMS, activity looks to be focused from SW Cochise/Santa Cruz County into eastern/central Pima County. This follows the ThetaE gradient and along the best PWATs/MUCAPE this afternoon. Additionally, a weak upper level impulse moving out of Sonora should provide a boost to convection later this afternoon and perhaps into the evening hours. With that being said, this seems to be a fairly average Monsoon day with the potential for a few strong storms and localized flash flooding. Greatest risk will be for the Contreras burn areas, Tucson metro, and areas that have seen rain the past few days. && .PREV DISCUSSION.../issued 300 AM MST Wed Jun 29 2022/ .SYNOPSIS...Showers and thunderstorms will be present each afternoon and evening this week across southeast Arizona with plenty of moisture in place. High temperatures will remain near to slightly below normal. && .DISCUSSION...Last nights 500 mb plot placed the upper high north of Flagstaff. This high will gradually push east today into NW NM. PW values, although down a bit from past days, remains above normal for late June. Steering flow becoming rather light this afternoon thus slow moving storms. Combined with the above normal PW values, main threat from storms will be heavy rain and flash flooding. WPC has most of the area today under marginal risk in the day 1 Excessive rainfall outlook. Little change Thursday thru Saturday as the calendar flips from June to July. Threat each day will be localize heavy rain and flash flooding from slow moving thunderstorms. The area will start to feel the influence of the west coast trof Sunday into Monday as drier southwest flow aloft pushes deeper moisture into NM. Thus expect a brief downturn in thunderstorm activity for the 4th of July. High temperatures over the next week will see daily variability and mostly be at or a few degrees below normal. && .AVIATION...Valid through 30/18Z. SCT clouds at 9k-11k ft AGL with ISOLD -SHRA/-TSRA thru 29/18Z. Between 29/18Z and 30/04Z, SCT-BKN clouds at 7k-9k ft AGL and SCT SHRA/TSRA. Diminishing clouds and shower/storm activity aft 30/04Z. Erratic SFC wind gusts and outflows in excess of 40 kts possible with TSRA during the afternoon and evening hours. Otherwise, SFC wind less than 12 kts and favoring an SLY/SELY direction. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Monsoon moisture will remain in place over the next several days keeping RH values above critical thresholds. Showers and thunderstorms will be possible each afternoon and evening, potentially lingering into the late night hours some nights. Any storms will carry the threats of lightning, strong wind gusts and localized flooding. && && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jun 29, 10:22 AM MST, 46 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1022 AM MST Wed Jun 29 2022
AZZ502-503-515-291800-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
1022 AM MST Wed Jun 29 2022
...A strong thunderstorm will impact portions of central Pima County
through 1100 AM MST...
At 1021 AM MST, Doppler radar was tracking a strong thunderstorm 9
miles south of Kitt Peak, or 20 miles east of Sells. This storm was
nearly stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly remote areas of central Pima
County.
This includes Route 286 between mile markers 22 and 25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3176 11161 3184 11167 3193 11148 3178 11141
TIME...MOT...LOC 1721Z 243DEG 3KT 3182 11156
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JRMThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 6:02 PM MST | Special Weather Statement | TWC | Pima | 28 min |
| Jun 29, 10:22 AM MST | Special Weather Statement | TWC | Pima | 38 min |
| Jun 29, 10:44 AM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Jun 29, 11:15 AM MST | Special Weather Statement | TWC | Pima | 45 min |
| Jun 29, 11:44 AM MST | Special Weather Statement | TWC | Pima | 46 min |
| Jun 29, 11:57 AM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jun 29, 12:13 PM MST | Special Weather Statement | TWC | Pima | 47 min |
| Jun 29, 12:16 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jun 29, 12:29 PM MST | Special Weather Statement | TWC | 46 min | |
| Jun 29, 12:43 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 50 min |
| Jun 29, 1:07 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jun 29, 2:16 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jun 29, 2:47 PM MST | Special Weather Statement | TWC | 43 min | |
| Jun 29, 2:57 PM MST | Areal Flood Advisory | TWC | Pima | 4 hr |
| Jun 29, 3:09 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Jun 29, 3:17 PM MST | Special Weather Statement | TWC | Santa Cruz | 28 min |
| Jun 29, 4:45 PM MST | Areal Flood Advisory | TWC | Cochise, Pima | 16 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.